Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 3, 2020, 4:16 PM MDT for Cherry County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2020, 4:16 PM MDT (22:16 UTC)
- Expired
- May 3, 2020, 5:00 PM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WUUS53 KLBF 032216
SVRLBF
NEC031-032300-
/O.NEW.KLBF.SV.W.0004.200503T2216Z-200503T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
516 PM CDT Sun May 3 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
North central Cherry County in north central Nebraska...
* Until 600 PM CDT/500 PM MDT/.
* At 516 PM CDT/416 PM MDT/, a severe thunderstorm was located near
Cody, or 27 miles southeast of Martin, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Cody around 425 PM MDT.
Nenzel around 455 PM MDT.
Kilgore around 500 PM MDT.
Other locations impacted by this severe thunderstorm include Cody
Lake.
This includes Highway 20 between mile markers 150 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10086 4269 10112 4287 10147 4300 10137
TIME...MOT...LOC 2216Z 275DEG 15KT 4291 10132
HAIL...1.00IN
WIND...60MPH
$$
Taylor2 follow-up statements
939
WWUS53 KLBF 032232
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
432 PM MDT Sun May 3 2020
NEC031-032300-
/O.CON.KLBF.SV.W.0004.000000T0000Z-200503T2300Z/
Cherry NE-
432 PM MDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTH CENTRAL CHERRY COUNTY...
At 432 PM MDT, a severe thunderstorm was located near Cody, or 30
miles southeast of Martin, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Nenzel around 505 PM MDT.
This includes Highway 20 between mile markers 154 and 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4296 10092 4269 10112 4288 10140 4296 10134
TIME...MOT...LOC 2232Z 285DEG 11KT 4289 10127
HAIL...1.25IN
WIND...60MPH
$$
Taylor232
WWUS53 KLBF 032259
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
459 PM MDT Sun May 3 2020
NEC031-032309-
/O.EXP.KLBF.SV.W.0004.000000T0000Z-200503T2300Z/
Cherry NE-
459 PM MDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHERRY COUNTY
WILL EXPIRE AT 500 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4296 10092 4269 10112 4288 10140 4296 10134
TIME...MOT...LOC 2259Z 275DEG 15KT 4288 10113
$$
TaylorWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:39 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 3, 2:39 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service North Platte NE 339 PM CDT Sun May 3 2020 .SHORT TERM...(This evening through Monday night) Issued at 338 PM CDT Sun May 3 2020 The primary forecast challenges this week include thunderstorms, including severe potential tonight, and temperatures. A marginal risk of severe weather encompasses the western half of the forecast area this evening and tonight, while an excessive rainfall threat affects the southern half. Temperatures cool behind the storms, leading to patchy frost potential in the panhandle for Tuesday. Additional moisture is possible later this week, along with another chance of frost or near freezing low temps. This evening and tonight... Showers and thunderstorms will overspread the area, resulting in over one inch of moisture in spots, particularly southwest Neb. Storms should come in a couple waves, with the first already underway in the western panhandle and northeast Colo. These should remain isolated to scattered in nature and move through the southern Sandhills and SW Neb through the mid evening. The environment is favorable for supercells with mesoanalysis indicating 1000+ j/kg MLCAPE, 50+ kts of deep layer shear, and veering winds in the low levels. Latest CAMs show increased elevated CAPE around -20C and DCAPE, which suggest potential for large hail and strong winds. The H3 jet is approaching 100kts overhead, promoting upper level divergence. Moisture content is not an issue with this system as south/southeast low level flow has been pushing dew points into the lower 50s and PWATs above season norms. After the first round of storms, additional activity is expected overnight into Monday morning. Broad isentropic upglide intensifies ahead of the surface boundary. Heavy rain will be the bigger threat as the showers/storms will be more widespread and slower-moving. Using a blend of NBM and WPC and applying more of a broadbrushed solution, moisture totals will likely exceed one inch for areas south of Hwy 2 and up to 0.75 inches in northern Neb. For min temps, bumped them up slightly to account for continued southeast winds and increasing cloud cover. Monday and Monday night... Rain showers continue pushing east/northeast through the day. Precip may be slow to pull out of the forecast area as wrap-around moisture behind the low combines with remnant low level lift and instability. The strongest forcing has moved on, which will limit thunder potential. However, northwest winds will be quite blustery behind the front/sfc low. Mechanical forcing and general mixing will bring 30+ kt H7 flow toward the surface. Guidance has also trended cooler for highs. Seemed reasonable given cloud cover and CAA. Max temps range from near 60 far north to upper 60s far southwest. Drier air arrives late in the day as the next surface high builds into the northern Rockies. Subsidence will lead to clearing skies and lighter winds after dark. With a favorable setup for full boundary layer decoupling, low temps should be seasonably cool. A general model blend gives mid 30s far west and lower 40s north central. Will have to watch for patchy frost formation in the panhandle and western Sandhills. .LONG TERM...(Tuesday through Sunday) Issued at 338 PM CDT Sun May 3 2020 Tuesday and beyond... An upper low centered around Hudson Bay pushes a large trough into the Eastern U.S. while a ridge tries to build over the West Coast. With northwest flow aloft firmly in place over Nebraska, trends hint at seasonably mild to cool temps and additional waves of moisture. The next chance of widespread precip comes late Wednesday into Thursday as a cool front passes through the area. Some thunderstorms are possible, but severe potential is low. Temps fall fairly quickly Thursday night behind the front. If any showers linger, especially in NW Neb, a few wet snowflakes may mix in. After the rain precip out, could be looking at more frost (mainly west). && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1227 PM CDT Sun May 3 2020 Showers and thunderstorms present the greatest aviation weather concerns for western and north central Nebraska through Monday morning. Scattered thunderstorms develop in the panhandle late this afternoon and move into the Sandhills and southwest Nebraska this evening. The first round should affect LBF and VTN shortly after 04/00z. Gusty erratic winds, hail, and brief torrential rainfall are possible. Precipitation becomes more widespread and continuous overnight, mainly in the form of rain showers, which will reduce ceilings. Most terminals will likely drop to MVFR (and locally IFR). A cold front will switch surface winds from southeast to northwest late Monday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Snively
Hazardous weather outlook, May 3, 1:16 PM MDT, 3 hours before
Hazardous Weather Outlook National Weather Service North Platte NE 216 PM CDT Sun May 3 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-041930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 216 PM CDT Sun May 3 2020 /116 PM MDT Sun May 3 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Showers and thunderstorms are expected tonight. Some storms may be strong or severe west of Highway 83, with the primary threats being strong winds, very heavy rain, and hail. Rainfall amounts of over an inch are possible. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. More thunderstorms are possible Wednesday evening through Thursday evening, but the severe threat is low at this time. .SPOTTER INFORMATION STATEMENT... Reports of hail, wind, and rainfall amounts would be greatly appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 3, 2:56 PM MDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service North Platte NE 256 PM MDT Sun May 3 2020 NEZ022-023-032145- Grant NE-Garden NE- 256 PM MDT Sun May 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND NORTHEASTERN GARDEN COUNTIES UNTIL 345 PM MDT... At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Crescent Lake National Wildlife Refuge, or 28 miles north of Oshkosh, moving east at 25 mph. Winds in excess of 40 mph and penny size hail will be possible with this storm. Locations impacted include... Swede Lake and Britton Lake. LAT...LON 4174 10227 4188 10229 4196 10181 4175 10179 TIME...MOT...LOC 2055Z 262DEG 20KT 4182 10221 Snively
Special weather statement, May 3, 3:33 PM MDT, 43 minutes before
Special Weather Statement National Weather Service North Platte NE 333 PM MDT Sun May 3 2020 NEZ022-035-056-057-032215- Deuel-Arthur-Garden-Keith- 333 PM MDT Sun May 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ARTHUR... NORTHWESTERN KEITH...SOUTHEASTERN GARDEN AND NORTHEASTERN DEUEL COUNTIES... At 331 PM MDT, a strong thunderstorm was located over Oshkosh, moving east at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. This storm will be near... Lewellen around 355 PM MDT. Other locations impacted by this storm include Ash Hollow State Historical Park, Ruthon, Clear Creek State Wildlife Management Area, Bluewater Battlefield State Historical Park and Windlass Hill. This includes Highway 92 between mile markers 115 and 123. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near Lake McConaughy, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4136 10241 4149 10243 4150 10190 4116 10201 TIME...MOT...LOC 2131Z 283DEG 21KT 4142 10230 Taylor
Special weather statement, May 3, 3:58 PM MDT, 18 minutes before
Special Weather Statement National Weather Service North Platte NE 358 PM MDT Sun May 3 2020 NEZ094-032230- Western Cherry- 358 PM MDT Sun May 3 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CHERRY COUNTY... At 358 PM MDT, a strong thunderstorm was located 9 miles west of Cody, or 23 miles southeast of Martin, moving southeast at 15 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Cody and Eli. This includes Highway 20 between mile markers 147 and 165. LAT...LON 4290 10152 4298 10144 4296 10111 4272 10132 TIME...MOT...LOC 2158Z 302DEG 14KT 4292 10143 Taylor
Local storm report, May 3, 3:59 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
459 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 4 W GRANT 40.84N 101.80W
05/03/2020 E1.25 INCH PERKINS NE TRAINED SPOTTER
&&
SNIVELYSpecial weather statement, May 3, 4:14 PM MDT, 2 minutes before
Special Weather Statement National Weather Service North Platte NE 414 PM MDT Sun May 3 2020 NEZ058-069-032300- Chase NE-Perkins NE- 414 PM MDT Sun May 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND NORTHERN CHASE COUNTIES UNTIL 500 PM MDT... At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near Venango, or 15 miles southwest of Grant, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grant, Madrid, Venango, Lamar and Brandon. This includes Highway 61 between mile markers 46 and 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in North Platte. && LAT...LON 4082 10205 4093 10152 4059 10139 4056 10205 TIME...MOT...LOC 2213Z 260DEG 22KT 4073 10199 Jurgensen
Local storm report, May 3, 4:15 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 3 W GRANT 40.84N 101.78W
05/03/2020 M1.70 INCH PERKINS NE TRAINED SPOTTER
FELL IN 20 MINUTES. GROUND ALSO WHITE FROM HAIL
&&
SNIVELYThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:43 PM MDT | Special Weather Statement | LBF | Garden | 47 min |
| May 3, 2:56 PM MDT | Special Weather Statement | LBF | Grant | 49 min |
| May 3, 3:16 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 44 min |
| May 3, 3:33 PM MDT | Special Weather Statement | LBF | Deuel | 42 min |
| May 3, 3:57 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 48 min |
| May 3, 3:58 PM MDT | Special Weather Statement | LBF | Cherry | 32 min |
| May 3, 4:05 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith | 40 min |
| May 3, 4:14 PM MDT | Special Weather Statement | LBF | Perkins | 46 min |
| May 3, 4:42 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes, Lincoln, Perkins | 48 min |
| May 3, 4:43 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 47 min |
| May 3, 4:54 PM MDT | Special Weather Statement | LBF | Cherry | 51 min |
| May 3, 4:55 PM MDT | Special Weather Statement | LBF | Grant | 50 min |
| May 3, 5:01 PM MDT | Special Weather Statement | LBF | Cherry | 29 min |
| May 3, 5:21 PM MDT | Special Weather Statement | LBF | McPherson | 24 min |
| May 3, 5:28 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Frontier, Hayes | 47 min |
| May 3, 5:31 PM MDT | Special Weather Statement | LBF | Cherry | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.